MAUDE Adverse Event Report: ABBOTT VASCULAR NC TREK CORONARY DILATATION CATHETER

ABBOTT VASCULAR NC TREK CORONARY DILATATION CATHETER
Catalog Number 1012453-12
Medical Device Problem Codes Difficult to Remove (1528); Improper or Incorrect Procedure or Method (2017); Material Split, Cut or Torn (4008); Failure to Deflate (4060)
Health Effect - Clinical Codes Arrhythmia (1721); Ischemia (1942); Obstruction/Occlusion (2422)
Date of Event 11/09/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H6: 2017 medical device problem code - incorrect prep.H6: 2017 medical device problem code - excessive force.H6: 2017 medical device problem code - incorrect removal.Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Event or Problem Description
It was reported that the patient presented with coronary atherosclerotic heart disease and the procedure was to treat a lesion in the proximal right coronary artery (prca) with 90% stenosis.A stent was implanted, however, stenosis was still observed in the stent so re-dilatation was performed using the 4.0x12mm nc trek balloon dilatation catheter (bdc) to eliminate the stent stenosis.The bdc was not prepared (air aspiration) outside the anatomy prior to use.After the balloon was inflated once at 12 atmospheres (atms) negative held for 3 seconds, the bdc could not be retrieved during removal.The balloon completely failed to deflate.There was resistance with the guiding catheter and the guide wire.The balloon had been dilated and blocked the proximal segment of the right coronary artery putting the artery in a state of myocardial ischemia.Adjusting the inflator and guide catheter still did not retrieve the balloon.The patient then presented with a change in heart rhythm so brute force was used to pull the entire bdc together with the guiding catheter and guide wire backwards and pulled the balloon out of the ostium of the right coronary artery inflated, restoring right coronary flow.Cardiac rhythm returned to normal without other pathological symptoms or signs.There was no treatment given or performed.The entire bdc was withdrawn and inspection revealed a tear in the catheter shaft.Therefore, negative pressure was impossible when the pressure pump was used for pumping back.There was no adverse patient sequela and there was no clinically significant delay in the procedure.No additional information was provided.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other similar incidents and/or complaints from this lot.The patient experienced ischemia, arrhythmia and obstruction/occlusion.The reported patient effects of arrhythmia and obstruction/occlusion are listed in the coronary dilatation catheters (cdc), nc trek rx, global, instructions for use (ifu) as known patient effects.It was reported that the device was not prepared (air aspiration) outside the anatomy.It should be noted the coronary dilatation catheters (cdc), nc trek rx, global, instructions for use (ifu) specifies: all air must be removed from the balloon and displaced with contrast prior to inserting into the body, otherwise, complications may occur.In this case, it is unknown if the violation of the ifu caused or contributed to the reported complaint.Additionally, it was reported by the account that the balloon was removed fully inflated with brute force.It should be noted the cdc, nc trek rx, global, instruction for use (ifu) states: withdraw the deflated dilatation catheter and guide wire from the guiding catheter through the hemostatic valve.The warning section stated: if resistance is felt, determine the cause before proceeding.Continuing to advance or retract the catheter while under resistance may result in damage to the vessels and / or damage / separation of the catheter.In this case, it is likely that the ifu violation of removing the balloon fully inflated contributed to the reported difficulty removing the device and subsequently force had to be used.The investigation was unable to determine a conclusive cause for the reported tear in the shaft and failure to deflate; however, the reported patient effect of serious injury/ illness/impairment appear to be related to circumstances of the procedure.The reported complaints of difficulty removing the device from the guiding catheter and guide wire appear to be related to operational context/user error.A conclusive cause for the reported patient effect of ischemia, arrhythmia and obstruction/ occlusion and the relationship to the device, if any, cannot be determined.There is no indication of a product quality issue with respects to the design, manufacture, or labeling of the device.Na.

Brand Name
NC TREK CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key18376300
Report Number2024168-2023-14343
Device Sequence Number7722741
Product Code LOX
UDI-Device Identifier08717648152061
UDI-Public08717648152061
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K103153
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2025
Device Catalogue Number1012453-12
Device Lot Number21209G1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/30/2023
Supplement Date Received by Manufacturer01/04/2024
Initial Report FDA Received Date12/21/2023
Supplement Report FDA Received Date01/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/09/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown